Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 280, NWS North Platte, NE

September 19, 2019Keith County, Lincoln County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 19, 2019, 8:16 PM MDT for Keith County, Lincoln County, Perkins County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2019, 8:16 PM MDT (02:16 UTC)
Expired
Sep 19, 2019, 9:15 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2721 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2721 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KLBF 200216
SVRLBF
NEC101-111-135-200315-
/O.NEW.KLBF.SV.W.0280.190920T0216Z-190920T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
916 PM CDT Thu Sep 19 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Perkins County in southwestern Nebraska...
  Southeastern Keith County in southwestern Nebraska...
  Southwestern Lincoln County in southwestern Nebraska...

* Until 1015 PM CDT/915 PM MDT/.

* At 916 PM CDT/816 PM MDT/, a severe thunderstorm was located near
  Elsie, or 15 miles east of Grant, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ogallala, Paxton, Madrid, Elsie, Sarben, Roscoe and Grainton. 

This includes the following highways...
 Highway 61 between mile markers 55 and 56, between mile markers 63
and 64, and between mile markers 77 and 92.
 Interstate 80 in Nebraska between mile markers 124 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10162 4116 10180 4119 10118 4071 10122
      4070 10142
TIME...MOT...LOC 0216Z 172DEG 23KT 4078 10144 

HAIL...1.00IN
WIND...60MPH
 
$$

Buttler
1 follow-up statement
176 
WWUS53 KLBF 200310
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1010 PM CDT Thu Sep 19 2019

NEC101-111-135-200320-
/O.EXP.KLBF.SV.W.0280.000000T0000Z-190920T0315Z/
Perkins NE-Keith NE-Lincoln NE-
1010 PM CDT Thu Sep 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERKINS...SOUTHEASTERN
KEITH AND SOUTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 1015 PM
CDT/915 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4070 10162 4116 10180 4119 10118 4071 10122
      4070 10142
TIME...MOT...LOC 0310Z 172DEG 23KT 4112 10150 

$$

Jurgensen/CLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 5:29 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 19, 5:29 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
629 PM CDT Thu Sep 19 2019

.SHORT TERM...(This evening through Friday night)
Issued at 250 PM CDT Thu Sep 19 2019

Forecast concern for tonight will be the potential for locally
heavy rainfall across portions of southwest Nebraska. Strong warm
air advection occurring at the surface across western and central
Kansas this afternoon, where south winds are gusting to 20kt and
temperatures near 93 degrees. Latest CAMs models indicate a few
clusters of thunderstorms developing in western Kansas late this
afternoon and early evening. A few models, including the NAM Nest
and NMM show develoment northward into southwest Nebraska this
evening. the latest HRRR and RAP models are also generating
convective QPFs. Still, given the model differences, and some
models indicating dry this evening, confidence is below average on
the location. However, anomalously high atmospheric moisture will
be available, where any thunderstorms which do develop will be
capable of producing rainfall rates above an inch per hour. WPC
has a marginal risk for excessive rainfall across southwest
Nebraska tonight. In addition, SPC has a Marginal Risk for severe
storms this evening across southwest Nebraska, with large hail and
damaging winds possible. A few lingering showers and
thunderstorms will be possible into the overnight hours. Lows
tonight will remain quite mild for this time of the year with lows
ranging from the lower 60s across the west to the upper 60s
across the northeast.

On Friday into Friday night, the main concern will be the threat
for isolated/scattered strong to severe thunderstorms late Friday
afternoon into Friday night.

An upper level trough will begin to lift northeast into the
Northern and Central Plains on Friday. Models agree on scattered
showers and thunderstorms during the day to move northward well
ahead of the approaching cold front. A few of the thunderstorms
could be strong to briefly severe. While brief heavy rainfall is
possible during the day, the potential for any flooding is low.

Going into Friday evening, the cold front will be the main forcing
for showers and thunderstorms. SPC currently has a Slight Risk
north of a line from Oshkosh through Thedford and Butte, while a
Marginal Risk covers the rest of the CWA. Damaging winds, large
hail and heavy rainfall will be the primary threats for Friday
with the greatest risk being across the northeast Panhandle and
northwest Nebraska. As the storms progress eastward through the
area, we will also see a threat for heavy rainfall. WPC has a
Slight Risk for excessive rainfall across extreme north central
Nebraska with a Marginal Risk extending south to a line from
Oshkosh through O'Neill. for these areas, total rainfall amounts
exceeding 0.5 inches are expected, with as much as 1-2 inches
across portions of north central Nebraska possible. The cold front
and associated system will progress east fairly quickly and should
limit how much rainfall occurs. But, given how saturated the area
already is, localized flooding or flash flooding will be possible.

.LONG TERM...(Saturday through Thursday)
Issued at 250 PM CDT Thu Sep 19 2019

Dry with cooler temperatures behind the front on Saturday with a
mostly sunny sky. Highs from the upper 60s to low 70s northwest
Sandhills, to the upper 70s southeast. A breezy northwest wind
through the day. The dry conditions will be short lived for portions
of southwest Nebraska as precipitation chances increase once
again Saturday night. This will be aided by a strong upper jet
developing across western Kansas into eastern Nebraska as the base
of the upper trough swings through the region.

Sunday through Monday will remain dry across the area as upper level
ridging develops. Highs warm to around 80 Monday. An upper trough
will cross the Central Rockies on Monday, and the Northern and
Central Plains Monday night into Tuesday pushing a cold front
through the region. Only a 20 to 30 percent chance across
southwest into central Nebraska.

A closed upper low over Hudson Bay Canada will bring upper level
troughing into the Great Lakes Wednesday night into Thursday. This
will bring seasonable highs from the upper 60s to mid 70s and a
drier airmass to the region. Lows in the mid 40s to low 50s by
Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 628 PM CDT Thu Sep 19 2019

Thunderstorms will be possible in the vicinity of KLBF terminal
through 02z this evening. Most of the activity will pass off to
the southeast of KLBF with some high dense cloudiness in
association with the thunderstorms. Overnight, expect some low
level wind shear at 2000 FT AGL around 40 KTS. For Friday, expect
mostly clear skies with some scattered clouds 15000 to 20000 FT
AGL. For the KVTN terminal: Skies will be mainly clear over the
next 24 hours. Low level wind shear will be possible overnight
with 45 KTS expected 2000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Sep 19, 2:00 PM MDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
300 PM CDT Thu Sep 19 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-202000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
300 PM CDT Thu Sep 19 2019 /200 PM MDT Thu Sep 19 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated strong to severe thunderstorms are possible starting
late this afternoon into this evening across southwest Nebraska.
Isolated thunderstorms will then be possible across the Sandhills
and north central Nebraska late this evening and early tonight as
storms move northeast over time. Isolated severe storms will be
capable of large hail and damaging winds. Localized heavy rain is
possible across portions of southwest Nebraska with slow moving
storms. However, widespread heavy rain is not likely.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Isolated to scattered severe thunderstorms are possible Friday
afternoon and Friday night across portions of the Sandhills
and north central Nebraska. The greatest risk for severe storms
is northwest of a line from Butte to Thedford to Tryon. Severe
storms will be capable of large hail and damaging winds. Heavy
rain is also possible, mainly across parts of the Sandhills and
north central Nebraska, especially along the Nebraska/South Dakota
border.

Thunderstorms are possible Saturday night, and again Monday night
and Tuesday. The severe threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not expected through tonight, any
hail, wind, or rainfall reports are appreciated.

Spotter Activation may be needed Friday.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Sep 19, 7:25 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     7 S WALLACE             40.73N 101.15W
09/19/2019  M62 MPH          LINCOLN            NE   MESONET

            PWS STATION

&&

JURGENSEN
Special weather statement, Sep 19, 7:32 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
832 PM CDT Thu Sep 19 2019

NEZ023-024-035-036-057-059-200230-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Lincoln NE-Keith NE-
832 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...SOUTHEASTERN
GRANT...NORTHEASTERN KEITH...SOUTHWESTERN HOOKER...NORTHWESTERN
LINCOLN AND WESTERN MCPHERSON COUNTIES UNTIL 930 PM CDT/830 PM
MDT/...

At 832 PM CDT/732 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Keystone, or 15 miles northeast of Ogallala, moving
north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paxton, Keystone, Lena, Flatts, Big Lamunyon Flats, Nevens,
Broganville, East Cody Lake, Calora, Big Bald Hill, Bucktail Lake,
Sand Beach Lake, Three Mile Lake, Diamond Bar Lake, Bucktail and
Schnick Lake.

This includes the following highways...
 Highway 92 between mile markers 172 and 199.
 Highway 97 between mile markers 39 and 45.
 Interstate 80 in Nebraska near mile marker 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 10136 4119 10162 4185 10150 4174 10090
TIME...MOT...LOC 0132Z 194DEG 34KT 4130 10152

Jurgensen/CLB
Local storm report, Sep 19, 7:39 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     NON-TSTM WND GST 1 ENE IMPERIAL          40.52N 101.62W
09/19/2019  M71 MPH          CHASE              NE   ASOS

            ASOS STATION KIML IMPERIAL AIRPORT.

&&
Special weather statement, Sep 19, 7:44 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
844 PM CDT Thu Sep 19 2019

NEZ058-059-069-070-200230-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
844 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...SOUTHEASTERN
KEITH...NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN
HAYES COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 844 PM CDT/744 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Wallace, or 19 miles northwest of Hayes Center,
moving northwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace, Madrid, Elsie and Grainton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4076 10167 4101 10138 4101 10126 4102 10125
      4079 10099 4054 10125
TIME...MOT...LOC 0144Z 136DEG 17KT 4076 10121

Jurgensen/CLB
Local storm report, Sep 19, 7:48 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
848 PM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     6 ESE KEYSTONE          41.20N 101.48W
09/19/2019  M53 MPH          KEITH              NE   MESONET

            MESONET STATION EW7246 KEYSTONE.

&&
Special weather statement, Sep 19, 7:54 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
854 PM CDT Thu Sep 19 2019

NEZ023>025-035-036-057-059-200245-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Thomas NE-Lincoln NE-
Keith NE-
854 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...GRANT...
NORTHEASTERN KEITH...HOOKER...NORTHWESTERN LINCOLN...MCPHERSON AND
SOUTHWESTERN THOMAS COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 854 PM CDT/754 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles north of Arthur to
24 miles west of Tryon to 10 miles north of Sarben. Movement was
north at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hyannis, Whitman, Carr Lake, Duluth, Lena, Sand Puddin Lake, Flatts,
Big Lamunyon Flats, Cogill Lake, East Cody Lake, Calora, Green Lake,
Sand Beach Lake, Highway 97 crossing the Dismal River, Three Mile
Lake, Pratt Lake, Diamond Bar Lake, Spring Valley Lake, Bucktail and
Schnick Lake.

This includes the following highways...
 Highway 2 between mile markers 141 and 175.
 Highway 61 between mile markers 128 and 165.
 Highway 92 between mile markers 168 and 203.
 Highway 97 between mile markers 32 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4209 10129 4176 10083 4118 10119 4152 10142
      4168 10186 4209 10187
TIME...MOT...LOC 0154Z 186DEG 32KT 4172 10177 4159 10142 4131 10123

Jurgensen/CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 6:25 PM MDTSpecial Weather StatementLBFPerkins50 min
Sep 19, 6:30 PM MDTSpecial Weather StatementLBFChase30 min
Sep 19, 6:39 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln66 min
Sep 19, 6:58 PM MDTSpecial Weather StatementLBFKeith32 min
Sep 19, 7:04 PM MDTSpecial Weather StatementLBFMcPherson41 min
Sep 19, 7:08 PM MDTSevere Thunderstorm WarningLBFArthur, Keith52 min
Sep 19, 7:32 PM MDTSpecial Weather StatementLBFMcPherson58 min
Sep 19, 7:44 PM MDTSpecial Weather StatementLBFPerkins46 min
Sep 19, 7:54 PM MDTSpecial Weather StatementLBFGrant, Hooker, McPherson51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.